Antibiotic Associated Diarrhea
Can Be Extremely Dangerous

Antibiotic Associated Diarrhea is the technical term for when you get diarrhea from antibiotics. Yes, this Side Effect of Antibiotics really is a ‘thing’; and it can be an extremely serious condition that can cause more than just discomfort.  

Ironically, one of the illnesses that antibiotics are often prescribed for is diarrhea, and you are given antibiotics that cause diarrhea, particularly Traveler's Diarrhea, how are you supposed to know if you are better, or if the antibiotics or the illness are causing the diarrhea? And why are you getting this diarrhea in the first place? That can’t be good for you, can it?  

Even if you didn't get antibiotics for diarrhea, diarrhea from antibiotics is an all-too common problem, and it can occur whether you get the antibiotics by pill, by shot, or by an intravenous line in the hospital1.


What Causes the Diarrhea?

Lots of drugs have diarrhea as a Side Effect, however, what causes this type of diarrhea is unique because it is the destruction of the Good Bacteria in your gut, also called the Microbiome. 

We’ve all heard of women getting a yeast infection after taking antibiotics. This is due to the destruction of ‘good’ microbes in the vagina that allow the ‘bad’ yeast to flourish and cause a yeast infection. The same thing goes on in your gut, but any ‘bad’ microbes can flourish, not just yeast.

In fact, two bacteria that can cause diarrhea from antibiotics are the same ones that causes food poisoning! By taking antibiotics that allow 'bad' bacteria to flourish, you can literally be giving yourself Bacterial Food Poisoning! 3

Antibiotic Associated Diarrhea can cause the same toxins that occur from food poisioning

The Dangers of Antibiotic Associated Diarrhea

While antibiotic associated diarrhea might be inconvenient and uncomfortable, or it might even be as bad as a case of food poisoning, it can be even more dangerous. Part of why you might have diarrhea from antibiotics is that it may have allowed an infection called Clostridium Difficile to flourish. This can lead to all sorts of health problems, from chronic diarrhea, to having to have surgery to remove part of your colon, to death.

The Quinolone Antibiotics are a particularly nasty source of C-difficile infection, with one study even saying “Administration of fluoroquinolones emerged as the most important risk factor for [Clostridium Difficile Associated Diarrhea]”.2

Antibiotic associated diarrhea can just be a minor annoyance, or it can lead to serious health problems up to and including death. But instead of just waiting for this Antibiotic Side Effect to occur, one would do well to take precautions to protect the microbiome of the gut by taking a high quality probiotic such as Prescript Assist if one feels they must take a round of antibiotics.

Prescript assist is a heat-stable probiotic specially designed to give you the best chance at protecting the vital microbiome of the digestive tract while taking antibiotics.  

Sources
1. ANTIBIOTIC-ASSOCIATED DIARRHEA, JOHN G. BARTLETT, M.D
2. Emergence of Fluoroquinolones as the Predominant Risk Factor for Clostridium difficile–Associated Diarrhea
3. Mechanisms and Management of AAD

Search this Site
Custom Search

Vitamin D Fact Sheet

Magnesium Is for Movement Video

 

 











Magnesium Is for Movement Video